Fentanyl, an opioid that is 100 times more potent than Morphine, is an epidemic that is sweeping over the United States. Also known as America’s Silent Killer, just 2 milligrams of fentanyl is enough to kill someone. That is all it takes. US District Attorney for the District of Idaho, Josh Hurwit stated in a recent article, “If you put a couple of grains of salt on a pencil tip, for example – that’s a visual we use. That’s enough fentanyl to constitute a potentially lethal dose.” (See the image below) It’s a staggering image that something so small can prove to be so deadly. According to the Council on foreign relations, the opioid crisis is spiking not only in the United States but Australia and Canada as well. While overprescribing legal pain medications started this problem, it has intensified due to the synthetic production supplied by foreign drug cartels. It is a cheap option for them and is easily becoming a drag on the United States economy and a threat to national security.
What is Fentanyl?
Fentanyl is a synthetic or man-made opioid that can come in many forms; liquid, powder, tablets, nasal or throat sprays, eye drops, and skin patches are just some of the ways Fentanyl can be received. Fentanyl can be injected, snorted/sniffed, smoked, taken orally by pill or tablet, and spiked onto blotter paper. (DEA)
Since Fentanyl is a man-made substance, it can be fairly easy to find and inexpensive for drug producers to purchase. Since it is so strong, many drug producers and dealers mix their products with it to stretch their supply.
What effect does Fentanyl have on your body?
Fentanyl produces a short-term high or feeling of euphoria, this is why the drug can be so addictive. This also comes with slow breathing, lowered blood pressure, and reduced physical or emotional pain. Unfortunately, Fentanyl overdoses are extremely common. Here are some of the signs of a Fentanyl overdose:
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially on lips and nails)
A recent case in Northern Idaho has received quite a bit of attention and visibility. The death of a University of Idaho student while on spring break is the center of many discussions happening in campus offices. This poison is devastating families everywhere. Across campuses all over the United States, the spike in Fentanyl usage and cheap drugs laced with Fentanyl are drastically on the rise. While the case in Northern Idaho is still under investigation, the police are draining every resource to track down leads and make arrests on any drug-related homicide. In this case, the police were able to identify suspects within days and make arrests, but the number is so large, resources will be tapped before the crisis can even remotely be controlled.
According to the CDC, 107,375 people in the United States died of drug overdoses and drug poisonings in the 12-month period ending in January 2022. A staggering 67 percent of those deaths involved synthetic opioids like fentanyl.” (DEA)
What should you look out for?
Many would love to say that Fentanyl is not a problem in their state but unfortunately, issues with this drug have been reported from all 50 states. We want to spread awareness by pointing out some of the ways Fentanyl can be disguised.
Brightly colored Fentanyl pills and powders are a new trend in the drug industry. The main issue with this is that the pills can resemble candy to children or young adults. It is important to educate children about the dangers of drug usage and this new trend so they are able to spot warning signs.
Some states have also reported that Fentanyl powder has been used in random attacks. Warnings have been issued in multiple states to not pick up folded dollar bills that have been discarded on the ground. Multiple accounts have reported that dollar bills have been picked up containing a white powdery substance, which turned out to be Methamphetamine and Fentanyl after testing.
Technically, Fentanyl cannot be absorbed through the skin or by touching an item or surface where it is present. But the danger comes when you have touched Fentanyl powder or a surface with it present and then go on to touch your mouth, nose, or eyes.
- Have conversations about the dangers of substance abuse and Fentanyl.
- If you or someone you know is struggling with substance abuse, call the Substance Abuse and Mental Health Service Administration (SAMHSA) National Helpline at 1-800-662-HELP (4357).
- If you or someone you know are experiencing an overdose or even exposure to Fentanyl, make sure to call 911 as quickly as possible.
In our previous post, we gave practical ways to help physically keep yourself or help keep your...
Whether you are looking for personal safety tips as an experienced adult or whether you are...
Daily Hype joined the Damsel Protect & Fortify Wellness Line two years ago and has been a...